Health

TikTok influencers warn about ‘potent’ steroid cream risks among black women – dermatologist explains the risks

Topical steroid creams need to be used carefully (Alamy/PA)
Topical steroid creams need to be used carefully (Alamy/PA) Topical steroid creams need to be used carefully (Alamy/PA)

According to skin influencers on TikTok, topical steroid creams are being ‘illegally sold’ in some black Afro hair and beauty supply stores, affecting black women in particular.

Angela Mavalla, a pharmacist and skincare educator, has been sharing TikTok videos garnering thousands of views, encouraging black women to stop purchasing topical steroid creams from these shops – as they are meant to be prescription-only treatments used with appropriate guidance from a doctor.

When used incorrectly, the creams can make potentially make skin symptoms worse and harder to manage.

“Though these creams tend to address issues like acne and eczema very quickly, because of their potent nature, the skin becomes addicted to it and will flare up badly once you stop using them,” said Mavalla.

“A lot my clients – [who are black women] – that I consult privately, were coming to me with issues relating to topical steroid use, such as having terrible flare-ups because they had stopped using the cream, and needed help with tapering off them.

“I began making content based on these creams, mainly to warn people of them, and found that these TikTok’s would go viral in a short space of time, with lots of people relating to it, and giving their own testimonials of how the creams damaged their skin,” Mavalla added.

“I have seen instances of accidental skin bleaching, worsened eczema and hyperpigmentation, topical steroidal withdrawal and addiction, and worst of all, a crippling low self-esteem and self image. It’s awful.

“The first point of call when it comes to steroidal creams should always be a pharmacy. Pharmacists are always willing to help, advise and where necessary, signpost to the most appropriate medical profession, such as a dermatologist.”

Dr Unnati Desai, the national GP lead, as well as safeguarding lead for GP services and dermatology lead at Nuffield Health, acknowledged that it can take sometimes take time to correctly diagnose these conditions, and might require a biopsy.

It might also take a longer period of time to get symptoms under control, as skin conditions may require trying multiple different treatment regimes to find the one that suits each individual person, as well as getting to grips with individual triggers.

What are topical steroid creams and what should they be used for?

Doctors prescribe topical steroid creams to treat a wide range of skin complaints – but it’s important to have proper assessments first.

“They are topical medications (synthetic corticosteroids) that have an anti-inflammatory action on the skin, by suppressing the skin immune system and constricting the blood vessels of the skin where applied,” Desai told the PA news agency.

“They are used for dermatological conditions that result in inflamed, itchy or irritated skin – e.g. eczema, psoriasis, lichen simplex, lichen planus, lichen sclerosus and other autoimmune dermatoses.”

Why do people experience topical steroid withdrawal after using steroid creams?

When used incorrectly, topical steroids may have potentially significant side-effects. And as Desai warned: “Stopping any steroid treatment suddenly can often result in a flare-up of the condition, which may be worse than the original presentation.”

There are some obvious signs and symptoms to look out for to figure out if you are experiencing topical steroid withdrawal, such as red, burning skin and a lumpy, papulopustular rash.

“When using a steroid cream to get a dermatitis flare-up under control, especially when a more potent steroid cream has been used for a prolonged period of time, it is necessary to slowly come off the steroid cream and wean your skin off treatment by either reducing the potency of the cream, or the frequency [of application],” said Desai.

“This gives the skin time to adjust to coming off the steroid cream slowly, but also clarifies whether the skin condition is coming under control with treatment.

“Sometimes, severe dermatoses require long-term use of a medication to be controlled, in which case your doctor will consider alternative treatment modalities.”

What damage can it do to your skin?

Desai added: “Long-term use of potent steroid creams is not recommended, as there may be some systemic absorption, which can result in suppression of your body’s natural cortisol hormone at the worst.

“In most cases, it is the long-term impact on the skin itself that is the concern, as regular or long-term use of steroid creams can impact the skin integrity and thickness, resulting in thinning of the skin, stretch marks, increased hair at the site of use, enlarged skin blood vessels and bruising.

“Using a steroid cream when there is an underlying infection present on the skin will make the infection worse, or using steroid creams on the face can result in other chronic skin conditions, such as perioral dermatitis or other acneiform eruptions.

“Occasionally, an allergy can develop to components within the cream that can make the dermatitis worse.”

How can people remain safe?

Desai stressed the importance of only using topical steroid treatments under the appropriate supervision of a qualified clinician.

“In addition, as most chronic inflammatory skin conditions tend to result in drier skin, self-care at home with soap substitutes and emollients is important,” she said.

“This includes gently cleansing the skin one to two times daily maximum (over-washing will negatively impact the skin barrier function, as will long hot bubble baths), and using unscented emollients (medical grade skin creams designed to gently hydrate the skin), which will better protect the skin and may, depending on the skin condition, make a flare-up less frequent or less severe.

“If a steroid cream is needed, a doctor will recommend the amount of cream to be used according to the size of the area affected. We use the ‘Finger Tip Unit’ (FTU) – one FTU is the amount of topical steroid that is squeezed out from a standard tube along an adult’s fingertip – as a method of advising each patient how much cream they need to use with each application.”